Sun, Fun, Medications, and Protection
Considering summer is coming up and you may spend more time outside, the purpose of this topic is to educate you on how to properly protect your skin from any adverse reactions that some of your common antibiotic medications may cause when you are exposed to sunlight.
These reactions are also known as drug-induced photosensitivity reactions.
DRUG-INDUCED PHOTOSENSITIVITY REACTIONS
What is a drug-induced photosensitivity reaction?
- Photosensitivity is a skin reaction due to exposure to ultraviolet rays from the sun leading to rashes or burns. This can occur even with minimal exposure to the sun.
- Drug-induced photosensitivity reactions are skin reactions caused by an adverse effect of particular medications.
How does it occur?
- Photosensitivty reactions occur when particular compounds in the medications are activated by sunlight and cause either direct damage to surrounding cell tissue or trigger your body's immune response.
- There are two different kinds of photosensitivity reactions: phototoxic and photoallergic.
- Due to direct damaging effects of light-activated chemicals on cells
- More common reaction than photoallergic reactions
- Require higher doses of medication and sun exposure to occur
- Rapid reaction within 12-24 hours of sun exposure
- Common reactions: sunburn-like reaction to exposed skin, darkening of skin to affected areas
- An immune response to light-activated chemicals
- Less common reaction compared to phototoxic reaction
- Only requires small amounts of drug
- Delayed reaction after exposure to light
- Common reactions: itchy, red, eczema-like reaction that may spread to unexposed areas to the sun
Where are the reactions commonly located on the body?
- Mainly areas that are commonly exposed to sunlight but limited to
What are the severe consequences associated with drug-induced photosensitivity?**
- Hyperpigmentation – darkening of the skin even after original skin reaction has resolved
- Photo-onycholysis – separation of the nail from the nailbed
- Pseudoporphyria – severe bulging fluid-filled blisters
**To note these are rare and that not everyone that develops drug-induced photosensitivity reactions will have these severe complications.
ANTIBIOTICS ASSOCIATED WITH DRUG-INDUCED PHOTOSENSITIVITY REACTIONS
What antibiotics should I be aware of that may cause drug-induced photosensitivity reactions?
- Keep in mind the following medications are commonly used to treat lower airway and/or urinary tract infections. So it is important to recognize that these medications that may put you at risk of having a drug-induced photosensitivity reaction. Antibiotic drug classes that are commonly associated with potential photosensitivity reactions are as follows:
- Quinolones (ie. Moxifloxacin (Avelox), levofloxacin (Levaquin), ciprofloxacin(Cipro))
- Tetracyclines (ie. doxycycline)
- Sulfonamides (ie. Sulfamathoxazole/Trimethoprim (BactrimTM, Septra®))
Are there other medications besides antibiotics that can cause these reactions?
- There are other medications besides these commonly used antibiotics that have been reported to cause photosensitivity reactions. Click here to refer to the FDA list of medication that may cause drug-induced photosensitivity reactions. Although, it's important to remember that not all people who take these medications will have a reaction.
PREVENTION STRATEGIES TO PROTECT YOUR SKIN
What is the best way to protect yourself from drug-induced photosensitivity reactions?
- Prevention is the key to reducing the risk of developing a drug-induced photosensitivity reaction!
- Wear protective clothing
- Articles of clothing that protect commonly sun-exposed areas are helpful (ie. long sleeves, pants, hats)
- Proper use of sunscreen
- Refer to below sections regarding "How to select a sunscreen" and "How to properly apply and re-apply sunscreen"
- Avoid or minimize times exposed to sunlight
- Seek shade
- Avoid exposure to the sun during peak times (10AM-4PM)
- Avoid artificial tanning
- Read the label and look for the phrase "broad spectrum".
- "Broad spectrum" means that the sunscreen protects your skin against both UVA and UVB rays.
- Use sunscreens that have SPF 15 or higher (to note the American Academy of Dermatology recommends SPF 30+)
- SPF stands for Sun Protection Factor
- SPF 15: 93% of the sun's UVB rays are filtered out
- SPF 30: 97% of the sun's UVB rays are filtered out
- SPF 50: 98% of the sun's UVB rays are filtered out
- Currently no scientific evidence that indicates using a sunscreen with an SPF higher than 50 can protect you better than a sunscreen with an SPF of 50.
- High-number SPFs last the same amount of time as low-number SPFs.
- No sunscreen can filter out 100% of the sun's UVB rays.
- That's why it's important to also wear protective clothing and seek shade.
- Water-resistant sunscreen
- No sunscreen is water-proof per the FDA. But some claim to be water-resistant.
- Refer to specific instructions on label
- What does it mean when the label says "water-resistant 40 minutes or 80 minutes"?
- This means the sun screen maintains their stated SPF value after a certain time (either 40 or 80 minutes) in water or while sweating.
How to properly apply sunscreen
- Use daily if you will be outside
- Even on cloudy days
- Snow, sand, and water increase the need for sunscreen because they reflect the sun's rays
- Apply liberally (1 oz which is about the size of your palm) at least 20 minutes before sun exposure
- Apply to all exposed areas
- Reapply at least:
- Every 2 hours OR
- Every time after swimming, sweating, or drying off
- Refer to specific label instructions
The goal of these prevention strategies is to reduce the risk of developing drug-induced photosensitivity reactions and its complications. If you have questions about your medications and the possibility of a drug-induced photosensitivity reaction, contact your local health-care provider or pharmacist.
- Gould JW, et al. Cutaneous photosensitivity diseases induced by exogenous agents. J Am Acad Dermatol. 1995;33(4):551-573.
- Monteiro AF, et al. Drug-induced photosensitivity: photoallergic and phototoxic reactions. Clin Dermatol. 2016.